Kansas, 2026

Damaging Winds in Kansas, January 8, 2026

January 8, 2026 · NWS ICT · 3 events in 2 counties and zones

An unusually warm and moist airmass, for January standards, moved into portions of southeast Kansas during the morning hours of January 8th. This provided an environment conducive for severe thunderstorms with 80+ mph winds being measured in Independence, Kansas.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ICT wrote it up.

An unusually warm and moist airmass, for January standards, moved into portions of southeast Kansas during the morning hours of January 8th. This provided an environment conducive for severe thunderstorms with 80+ mph winds being measured in Independence, Kansas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at Jan 8, 5:59 AM CST, 3 hours 36 minutes earlier. Its key messages:

  • Showers and isolated thunderstorms this morning; additional showers/storms possible this afternoon
  • A few strong/severe storms cannot be ruled out this morning/afternoon. Hail up to quarter size and wind gusts up to 60 mph are the main concerns.
  • A period of light snow possible Friday/Friday night; minimal impacts expected
Area forecast discussion, Jan 8, 5:59 AM CST, 3 hours 36 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
559 AM CST Thu Jan 8 2026

.KEY MESSAGES...

- Showers and isolated thunderstorms this morning; additional
  showers/storms possible this afternoon

- A few strong/severe storms cannot be ruled out this morning/afternoon.
  Hail up to quarter size and wind gusts up to 60 mph are the
  main concerns.

- A period of light snow possible Friday/Friday night; minimal
  impacts expected

&&

.DISCUSSION...
Issued at 301 AM CST Thu Jan 8 2026

As of 230 AM Thursday morning, midlevel flow continues to transition
to southwesterly as a shortwave trough approaches the
central/southern Plains. An unusually moist airmass will will
advect into portions of southern and southeast KS later this
morning, characterized by dew points near 60 degrees and PW
values in the 1.0- 1.25" in range. The shortwave trough will
eject across the region later this morning into the early
afternoon. Short range guidance has trended towards weaker
midlevel lapse rates, more-so on the order of 5-6 C/km. Even
so, overlaying this lapse rate plume over the unusual warm/moist
boundary layer will create modest instability with MUCAPE
reaching 400-700 J/kg. This corridor of instability will be tied
to along and south of the warm front or generally along and
southeast of the KS Turnpike. As far as shear is concerned,
forecast hodographs are supportive of strong/severe storms with
modest acceleration above 1 km, contributing to effective shear
in the 35- 45 kt range. All of that to say, a stray
strong/severe cannot be ruled out for areas along/southeast of
the KS Turnpike. Latest SSCRAM probabilities continue to
increase to the potential for damaging winds in the 6 AM to noon
timeframe. This is likely due to a very moist boundary layer,
weak boundary layer inversion and strong low- level wind
profiles. In addition, the overlap of instability and modest
shear may yield a hail threat up to quarter size. Aside from the
potential for thunderstorms, widespread rainfall is expected
this morning as the aforementioned shortwave trough progresses
across the area. Latest probabilistic guidance has increased
with the potential for more than 0.50" for areas along/east of
I-135 and near I-70. This is due in part to the convective
nature of the precipitation expected this morning along and east
of I-135 and additional deformation precipitation across
central KS. Latest probabilities for more than 0.50" range from
20- 40% across Reno, Kingman, and Harper counties to 60-80% near
I-135 and I-70 to nearly 100% across the Flint Hills.

Transitioning into this afternoon, the lead shortwave trough will
eject into the lower MO valley. A gradual decrease in cloud cover is
expected across southern KS as the Pacific front approaches. As low-
level lapse rates steepen ahead of its arrival, surface based
buoyancy may develop. Latest short range HRRR/RAP guidance suggest
up to 500 J/kg of instability may emerge. The background wind fields
will remain strong with effective shear in the 35-40 kt range. As
such, a stray surface based storm cannot be ruled out along the
front this afternoon. The zone with a potential for surface based
storms will extend along and southeast of a line from Kingman to
Newton to Marion. This potential will quickly come to end with the
frontal passage by 6 PM. Damaging winds up to 60 mph and small hail
will be the main concerns should convection develop.

After the cold front moves through the area late this afternoon
temperatures will fall into the upper 20s across central KS, 30s
elsewhere by Friday morning. As the main midlevel trough ejects into
the central/southern Plains Friday into Friday night, additional
precipitation will become possible once again. Latest deterministic
and ensemble guidance has trended lower with QPF and associated snow
amounts. As it stands now areas from southwest KS into central KS
stand the greatest potential for receiving up to 1" of snow. These
probabilities range from 10-20% across central KS. Probabilities
decrease with southeast extent to near zero southeast of the KS
Turnpike. All of that to say, minimal, if any, impacts are expected
with this light snow event.

Broad northwesterly midlevel flow will become established for the
weekend into early next week. Temperatures will rebound into the 40s
for Saturday and Sunday. Westerly low-level will overspread the area
Monday into Tuesday as a deep surface low traverses the northern
Plains/Great Lakes. This will yield even warmer temperatures with
highs in the 50s to near 60 Monday and Tuesday. The surface trough
associated with the aforementioned surface low will slide through
the area late Tuesday into Wednesday sending temperatures back into
the 40s for Wednesday afternoon.

&&

.AVIATION /12Z TAFS THROUGH 12Z FRIDAY/...
Issued at 552 AM CST Thu Jan 8 2026

Scattered showers will continue to overspread most of central,
south-central and southeast KS through late morning. Lightning
strikes have been noted across portions of south-central and
southeast KS. Introduced VCTS and -TSRA at ICT and CNU through
late morning to account for this potential. Widespread MVFR to
IFR CIGS are expected as deeper low-level moisture overspreads
the region. CIGS may scatter by late morning, especially across
south-central and southeast KS as a Pacific front approach. In
fact, an additional round of thunderstorms cannot be entirely
ruled out along the Pacific front across south-central and
southeast KS. Have introduced a PROB30 group at HUT, ICT, and
CNU to account for this potential. As this front moves through,
winds will shift from the northwest with MVFR to IFR CIGS
returning as well. CIGS are expected to scatter from west to
east late this evening/early Friday morning.

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
None.

&&

DISCUSSION...BRF
AVIATION...BRF
Hazardous weather outlook, Jan 8, 3:10 AM CST, 6 hours 25 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
310 AM CST Thu Jan 8 2026

KSZ032-033-047>053-067>072-082-083-091>096-098>100-090915-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
310 AM CST Thu Jan 8 2026

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Today and Tonight

Showers and thunderstorms will move into the area this morning. A
stray storm or two may become strong or severe with hail up to
quarter size and damaging winds up to 60. The best potential for
strong or severe storms will be mainly southeast of the Kansas
Turnpike.

A slight chance exists for additional storms this afternoon along
and southeast of a line from Kingman to Newton to Marion. Should
storms develop, damaging winds up to 60 mph and small hail would be
the main concerns.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Another storm system may bring light accumulations of snow to
western and portions of central Kansas on Friday and Friday evening.
Confidence continues to increase that snow amounts will be generally
an inch or less with minimal impacts.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated today or tonight.

&&

For a graphical version of this information, see our webpage at:
https://www.weather.gov/erh/ghwo?wfo=ict

In the hours before

Special weather statement, Jan 8, 8:18 AM CST, 1 hour 17 minutes before
Special Weather Statement
National Weather Service Wichita KS
818 AM CST Thu Jan 8 2026

KSZ095-098-099-081445-
Montgomery KS-Wilson KS-Chautauqua KS-
818 AM CST Thu Jan 8 2026

...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN WILSON...
NORTHWESTERN MONTGOMERY AND SOUTHEASTERN CHAUTAUQUA COUNTIES THROUGH
845 AM CST...

At 818 AM CST, Doppler radar was tracking a strong thunderstorm over
Caney, moving northeast at 55 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Independence, Neodesha, Caney, Elk City, Tyro, Havana, Bolton,
Sycamore, Niotaze, Elk City Lake, Independence Airport, and Elk City
State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3751 9586 3739 9555 3700 9584 3700 9610
TIME...MOT...LOC 1418Z 205DEG 47KT 3702 9597

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

JAKUB
Special weather statement, Jan 8, 9:04 AM CST, 31 minutes before
Special Weather Statement
National Weather Service Wichita KS
904 AM CST Thu Jan 8 2026

KSZ095-096-098>100-081545-
Montgomery KS-Wilson KS-Labette KS-Chautauqua KS-Neosho KS-
904 AM CST Thu Jan 8 2026

...STRONG THUNDERSTORMS WILL IMPACT SOUTHEASTERN WILSON...WESTERN
LABETTE...SOUTHWESTERN NEOSHO...MONTGOMERY AND SOUTHEASTERN
CHAUTAUQUA COUNTIES THROUGH 945 AM CST...

At 903 AM CST, Doppler radar was tracking strong thunderstorms along
a line extending from near Chautauqua to 5 miles south of Hulah to
near Bartlesville Municipal Airport. Movement was northeast at 55
mph.

HAZARD...Wind gusts of 50 to 55 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Coffeyville, Independence, Cherryvale, Caney, Dearing, Mound Valley,
Tyro, Peru, Liberty, Havana, Bolton, Niotaze, Parsons Tri City
Airport, Angola, Elk City Lake, Big Hill Lake, Elk City State Park,
Independence Airport, and Coffeyville Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3747 9551 3723 9538 3700 9536 3700 9620
TIME...MOT...LOC 1503Z 234DEG 49KT 3701 9614 3685 9606 3671 9605

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

JAKUB

The radar

The Tulsa radar (KINX), 111 km away, was scanning. The volume nearest the first event began at 15:33 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Montgomery

When
January 8, 9:35 AM CST to 9:37 AM CST
Where
Montgomery County, 0.69 mi N of Indepdence Arpt
Measured
70 kt (81 mph) measured gust
Reported by
AWOS
Coordinates
37.160, -95.780

Thunderstorm Wind, Montgomery

When
January 8, 9:38 AM CST to 9:40 AM CST
Where
Montgomery County, 0.55 mi E of Independence
Measured
70 kt (81 mph) estimated gust
Reported by
Emergency Manager
Coordinates
37.230, -95.710

Powerlines and power poles were down across the city. In addition, several outbuildings were damaged. A semi trailer was blown over as well. Entry door windows were broken and part of a roof was peeled off of a church.

Thunderstorm Wind, Wilson

When
January 8, 9:58 AM CST to 9:59 AM CST
Where
Wilson County, 4.3 mi NE of Neodesha
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
37.470, -95.620

A six-inch diameter limb was reported down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2026Every state in 2026This day in weather historyWarnings in Kansas, January 2026

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1300198, 1300196, 1300197.